Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

50 years old. On medication for diabetes. Any alternate medication for insulin?

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4498 Questions
I am 50 years old with Diebities 2. My medication is GP 2+ Glycomet 500 SR twice a day and humiinsulin (30/70) 12 iu morning and 20 iu night. my sugar levels are 150 (fasting) and 200 (PP). Czn you prescribe some more oral mdeications as I want to stop insulin.
I habe no other medical problem
Posted Wed, 28 Nov 2012 in Diabetes
Answered by Dr. Anantharamakrishnan 3 hours later
Welcome to Health Care Magic

The ideal treatment is Insulin. Nowadays, there are syringes like pens with insulin cartridges making dose adjustments, measurements and injection easy, comfortable and least painful. There are insulin preparations in various permutation and combinations for tailoring the dose to the life style. The best option will be to continue insulin and adjust the dose.

If you still insist to change here are some suggestions –
•     Stricter Diet – you should see a Dietician / discuss on SEVERAL occasions / to get a good grasp of the subject – calorific values, glycemic index, exchanges and so on...
•     More Exercise – Regular and daily exercise
•     Keep your weight down / if possible below the normal range / – you did not mention height or Weight or BMI.

     Take the drugs as INDIVIDUAL (separate) medicines till the control is achieved. Then you can switch to combination tablets.
     Keep Glimipiride (GP) at 2 mg. (Later / if necessary / it can be increased to 3 mg daily - by adding 1 mg in the evening / but not now / the maximum dose theoretically is 4 mg but practically it is limited to 3 mg only)
     Step up Metformin (Glycomet) to ONE gram twice daily. You may step up after a week – (to 3 grams, which is the maximum dose / one gram after each meal.)
     Add Voglibose 0.3 mg / with or immediately after each meal / that is 3 times in a day. It acts in the intestine to delay and reduce the absorption of sugar.

     There are a few more! However, before venturing into too many drugs, give the existing drugs reasonable time and dose.

     DO NOT DO ALL AT THE SAME TIME – one thing at a time. Introduce a new drug / or change the dose every 4-th or 5-th day
     BE AWARE OF HYPOGLYCAEMIA (low sugar) and HOW TO TACKLE IT. A family member should also know.
     SELF MONITORING OF GLUCOSE AT HOME is highly recommended. Buy a machine and learn to use it. Also teach some one else also - at home.

Your glycosylated haemoglobin level was extremely high (Hb A1C-19.1) – bad control over long term. Check in 2 months again
Your LDL is is slightly high (111) – it should ideally be 70 mg in diabetics / 100 is the limit. Start taking a statin (example - atorvastatin 20 mg)
Your Vitamin D is a bit low – nothing serious / Over the counter supplements are available.

Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Follow-up: 50 years old. On medication for diabetes. Any alternate medication for insulin? 42 hours later
I am maintaining a gluscose level of 150 ( fasting ) and 200 (PP) and my medications are
1. Humiinsulin (30/70) 20IU morning and 12 IU evening
2. GP 2 one tablet twice a day
3. Glucomet 500 SR one tablet twice a day.

Someone suggested that I can try ISTAVET 20 MG once a day and discontinue Insulin.

Is this correct
Answered by Dr. Anantharamakrishnan 23 minutes later

This tablet has Sitagliptin and Metformin.
The gliptins also stimulate your body's insulin (like GP but by a different mechanism / probably it is already under stimulated to limit...)
Instead of switching over to it - you step up your metformin - it acts by different mechanism.
Also you can add voglibose - again by another mechanism of action

Still Insulin is the best option

Good luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor